Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 482, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 4, 2017, 1:46 PM MST for Cibola County, McKinley County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2017, 1:46 PM MST (20:46 UTC)
- Expired
- Oct 4, 2017, 2:30 PM MST
- In force
- 44 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cibola County, NM, McKinley County, NM
The radar
The Albuquerque radar (KABX), 63 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 656 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted.
435
WUUS55 KABQ 042046
SVRABQ
NMC006-031-042130-
/O.NEW.KABQ.SV.W.0482.171004T2046Z-171004T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
246 PM MDT WED OCT 4 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northeastern Cibola County in west central New Mexico...
East central McKinley County in west central New Mexico...
* Until 330 PM MDT.
* At 245 PM MDT, a severe thunderstorm was located near San Fidel, or
14 miles east of Grants, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cebolletita, San Fidel, Bibo, Seboyeta, Acomita Lake and Encinal.
This includes Interstate 40 near Mile Marker 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lighting is
one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 3507 10760 3516 10770 3546 10745 3522 10724
TIME...MOT...LOC 2045Z 233DEG 14KT 3517 10759
HAIL...1.25IN
WIND...60MPH
$$
DPorter1 follow-up statement
985
WWUS55 KABQ 042053
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
253 PM MDT WED OCT 4 2017
NMC006-031-042130-
/O.CON.KABQ.SV.W.0482.000000T0000Z-171004T2130Z/
Cibola-McKinley-
253 PM MDT WED OCT 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHEASTERN CIBOLA AND EAST CENTRAL MCKINLEY COUNTIES...
At 253 PM MDT, a severe thunderstorm was located 7 miles north of
Cubero, or 14 miles northwest of Laguna Pueblo, moving northeast at
15 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Cebolletita, San Fidel, Bibo, Seboyeta, Acomita Lake and Encinal.
This includes Interstate 40 near Mile Marker 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3507 10760 3516 10770 3546 10745 3522 10724
TIME...MOT...LOC 2053Z 233DEG 14KT 3519 10756
HAIL...2.00IN
WIND...70MPH
$$
DPorterWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 11:17 AM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Oct 4, 11:17 AM MST, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1217 PM MDT Wed Oct 4 2017 .AVIATION... 18Z TAF CYCLE With abundant moisture to persist over the area through Thursday, widespread showers and thunderstorms are expected this afternoon through tonight. The greatest coverage will favor locations along and east of the continental divide. A few storms may turn severe from west central to north central areas this afternoon and evening. Southeasterly upslope flow along the east slopes of the central mountain chain should produce areas of MVFR and IFR conditions in low clouds and fog tonight through Thursday morning. 44 && .PREV DISCUSSION...343 AM MDT Wed Oct 4 2017... .SYNOPSIS... A very moist low-level southeast flow will continue across central and northern New Mexico today through Thursday night. Isolated showers and thunderstorms this morning will become more widespread this afternoon and tonight and continue through Thursday night. Severe thunderstorms will be possible across eastern and central New Mexico this afternoon through tonight. A drying trend is expected on Friday, as a Pacific cold front moves across the region. A dry weekend is expected with temperatures slightly below normal. && .DISCUSSION... An upper-level low over the northern Great Basin this morning will move slowly to the northeast today through Thursday night, while a strong upper-level high will move westward from the lower MS valley to central TX. The flow between these systems will draw deep-layer moisture over NM through this period. Daily record precipitable water values for today, 10/04, and Thursday,10/05, for Albuquerque are 1.11 inches and 1.04 inches, respectively. GFS, NAM and SREF model forecast values for precipitable water values range from 1..01 to 1.10 inches for today and 1.11 to 1.18 inches for tomorrow. These forecast near record and above record precipitable water values combined with moderate instability will produce widespread showers and thunderstorms late this afternoon through Thursday. Eastern NM will have the potential for flash flooding tonight and Thursday, especially given some already wet soil due to the recent moderate to heavy rainfall. Severe thunderstorms will also be possible across portions of central NM late this afternoon through this evening, as CAPE values are forecast to range from 1000-2000 J/kg and 0-6 km bulk shear will range from 35-50 knots. A dry pacific cold front will progress across western NM Friday morning and reach eastern NM Friday evening. A few showers and thunderstorms are expected across the eastern plains Friday afternoon and early evening. A weak backdoor front will move across northeastern NM Friday evening. A cooler and drier air mass will dominate the weather Saturday and Sunday, as west-northwest flow aloft will be dominant. Models diverge slightly for Monday and Tuesday with the ECMWF indicating that a much stronger backdoor cold front will move across NM Monday evening through Tuesday. GFS offers a milder and more zonal flow aloft. && .FIRE WEATHER... ...Moist conditions with showers and thunderstorms today through Thursday followed by much drier and windy weather Friday... Humidities will increase and showers and thunderstorms with wetting rain will become more widespread over the forecast area today through Thursday as low level easterly flow combined with a southwest winds aloft bring plentiful moisture to the region. Vent rates today will be mostly good to excellent but with some poor rates along the central mt chain. High temperatures today will be cooler especially over the central and east with significant increases in humidity overall. A few strong storms with gusty winds and large hail are possible over portions of western New Mexico this afternoon and evening. Thursday's showers and storms will be focused from the Continental Divide eastward, as the low level flow will begin to shift to south and southwesterly, allowing for some drying especially in northwest New Mexico but with slightly lower humidities elsewhere. Highs Thursday will be close to average for early October. Vent rates Thursday will be good to excellent with some pockets of fair to poor rates over the central and northern high terrain and Upper Rio Grande Valley. On Thursday night, westerly winds will begin to strengthen over the northern high terrain, then spread area wide Friday. The winds will scour out much of the low level moisture, and lower chances for wetting showers and storms, as well as daytime humidities most areas. Gusts to around 45 or 50 mph are possible mainly over the north central higher terrain and the northeast highlands. Vent rates will be excellent Friday, with moderate to high Haines. Despite the windy and drier conditions, minimum humidities don't fall to less than 15 percent for most areas, so not anticipating any fire weather watches or warnings. Friday night humidities will be significantly lower by 20 to 40 percent, with lows 5 to 15 degrees cooler, but still close to normal for the season. A northerly wind shift at the surface over the plains Friday night will wash out Saturday. Otherwise, dry conditions and lighter winds are expected Saturday. Ventilation will be greatly reduced Saturday with widespread poor rates forecast. Sunday will also be dry with several degrees of warming. Vent rates improve Sunday for all but the northeast where poor values remain. A stronger front will impact the eastern plains and central mt chain Monday. The front will push into the RGV Monday night. A reinforcement of cooler and moist air may occur over the east Tuesday. Therefore, high temperatures early next week look to be 5 to nearly 20 degrees below average although lows will be within a few degrees of normal. A few showers and thunderstorms may sneak back into the forecast for the central mt chain thanks to the front. If the GFS is correct, significant moisture will seep back into the state for the middle of next week. In contrast, the 00Z ECMWF is quite dry. && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday evening for the following zones... NMZ511>515-518-519-521>523-527>539. &&
Hazardous weather outlook, Oct 4, 2:59 AM MST, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 359 AM MDT Wed Oct 4 2017 NMZ501>540-051100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 359 AM MDT Wed Oct 4 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong to severe thunderstorms are expected this afternoon and tonight across central and western New Mexico, with the primary threats being large hail and strong winds. Locally heavy rainfall will accompany some of these thunderstorms, especially across portions of eastern New Mexico, where localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated strong to severe thunderstorms will be possible across central and northern New Mexico Thursday and Thursday evening. Large hail and strong winds will again be the main threats in stronger thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 28
In the hours before
Special weather statement, Oct 4, 1:11 PM MST, 35 minutes before
Special Weather Statement National Weather Service Albuquerque NM 211 PM MDT WED OCT 4 2017 NMZ503-504-042100- Far Northwest Highlands-Northwest Highlands- 211 PM MDT WED OCT 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO ARRIBA AND EASTERN SAN JUAN COUNTIES UNTIL 300 PM MDT... At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles east of Blanco Trading Post, or 26 miles south of Navajo Dam, moving northeast at 40 mph. Nickel size hail will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of northwestern Rio Arriba and eastern San Juan Counties. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3628 10757 3642 10770 3678 10716 3656 10697 TIME...MOT...LOC 2011Z 229DEG 35KT 3642 10755 54
Special weather statement, Oct 4, 1:35 PM MST, 11 minutes before
Special Weather Statement National Weather Service Albuquerque NM 235 PM MDT WED OCT 4 2017 NMZ506-507-042100- West Central Mountains-West Central Highlands- 235 PM MDT WED OCT 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA AND EAST CENTRAL MCKINLEY COUNTIES UNTIL 300 PM MDT... At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near San Fidel, or 10 miles east of Grants, moving northeast at 20 mph. Penny size hail, wind gusts up to 50 mph and heavy rain will be possible with this storm. Locations impacted include... Cebolletita, Seboyeta, Acomita Lake and Encinal. This includes Interstate 40 near Mile Marker 98. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3507 10763 3515 10774 3543 10756 3522 10729 TIME...MOT...LOC 2034Z 225DEG 16KT 3516 10764 DPorter
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 5:46 PM MST | Special Weather Statement | ABQ | San Miguel | 29 min |
| Oct 3, 6:28 PM MST | Special Weather Statement | ABQ | Guadalupe | 32 min |
| Oct 3, 6:29 PM MST | Special Weather Statement | ABQ | San Miguel | 31 min |
| Oct 3, 7:10 PM MST | Special Weather Statement | ABQ | 35 min | |
| Oct 3, 7:11 PM MST | Special Weather Statement | ABQ | Guadalupe | 34 min |
| Oct 3, 7:16 PM MST | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 119 min |
| Oct 3, 8:02 PM MST | Areal Flood Advisory | ABQ | De Baca, Guadalupe | 118 min |
| Oct 3, 8:11 PM MST | Areal Flood Advisory | ABQ | Chaves, Lincoln | 94 min |
| Oct 3, 8:16 PM MST | Special Weather Statement | ABQ | Guadalupe | 29 min |
| Oct 3, 8:36 PM MST | Flash Flood Warning | ABQ | De Baca, Guadalupe | 3 hr |
| Oct 3, 8:46 PM MST | Special Weather Statement | ABQ | Harding | 44 min |
| Oct 3, 8:50 PM MST | Special Weather Statement | ABQ | De Baca | 40 min |
| Oct 3, 8:57 PM MST | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Oct 3, 9:19 PM MST | Special Weather Statement | ABQ | De Baca | 41 min |
| Oct 3, 10:05 PM MST | Special Weather Statement | ABQ | Quay | 40 min |
| Oct 3, 10:15 PM MST | Flash Flood Warning | ABQ | De Baca, Guadalupe, Quay | 3 hr |
| Oct 3, 10:37 PM MST | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 113 min |
| Oct 3, 10:45 PM MST | Special Weather Statement | ABQ | De Baca | 45 min |
| Oct 3, 11:26 PM MST | Special Weather Statement | ABQ | Curry | 49 min |
| Oct 3, 11:58 PM MST | Areal Flood Advisory | ABQ | Curry, De Baca, Harding, Quay, Roosevelt | 3 hr |
| Oct 4, 8:16 AM MST | Areal Flood Advisory | ABQ | De Baca | 3 hr |
| Oct 4, 9:52 AM MST | Flash Flood Watch | ABQ | 43 hr | |
| Oct 4, 1:04 PM MST | Areal Flood Advisory | ABQ | Curry | 116 min |
| Oct 4, 1:11 PM MST | Special Weather Statement | ABQ | 49 min | |
| Oct 4, 1:35 PM MST | Special Weather Statement | ABQ | 25 min | |
| Oct 4, 1:56 PM MST | Severe Thunderstorm Warning | ABQ | Rio Arriba, Sandoval | 49 min |
| Oct 4, 2:21 PM MST | Areal Flood Advisory | ABQ | Cibola | 114 min |
| Oct 4, 2:30 PM MST | Severe Thunderstorm Warning | ABQ | Bernalillo, Cibola, McKinley, Sandoval | 45 min |
| Oct 4, 2:33 PM MST | Severe Thunderstorm Warning | ABQ | Rio Arriba | 42 min |
| Oct 4, 2:35 PM MST | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 115 min |
| Oct 4, 3:00 PM MST | Flash Flood Warning | ABQ | Cibola, McKinley, Sandoval | 2 hr |
| Oct 4, 3:14 PM MST | Severe Thunderstorm Warning | ABQ | Bernalillo, Cibola, Sandoval | 46 min |
| Oct 4, 3:46 PM MST | Special Weather Statement | ABQ | Valencia | 29 min |
| Oct 4, 3:49 PM MST | Flash Flood Warning | ABQ | Sandoval | 116 min |
| Oct 4, 4:00 PM MST | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Oct 4, 4:00 PM MST | Special Weather Statement | ABQ | Sandoval | 30 min |
| Oct 4, 4:09 PM MST | Severe Thunderstorm Warning | ABQ | Sandoval, Santa Fe | 51 min |
| Oct 4, 4:13 PM MST | Special Weather Statement | ABQ | Valencia | 47 min |
| Oct 4, 4:32 PM MST | Flash Flood Warning | ABQ | Bernalillo, Sandoval | 118 min |
| Oct 4, 4:48 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Sandoval, Santa Fe | 117 min |
| Oct 4, 4:54 PM MST | Special Weather Statement | ABQ | Taos | 36 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.